Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 231, NWS Jackson, MS

April 25, 2003Yazoo County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Apr 25, 2003, 1:33 AM CDT for Yazoo County, Mississippi. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 25, 2003, 1:33 AM CDT (06:33 UTC)
Expired
Apr 25, 2003, 2:15 AM CDT
In force
42 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Yazoo County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 24, 11:45 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Jackson, MS (KJAN), launched 00:00Z, 6.6 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Jackson, MS at 00:00Z on 2003-04-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1927 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Jackson, MS at 00:00Z on 2003-04-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 293 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1927 J/kg
Mixed-layer CIN
-8 J/kg
Mixed-layer LCL
649 m above ground
0-6 km bulk shear
59 kt
0-1 km storm-relative helicity
293 m²/s²
0-3 km storm-relative helicity
370 m²/s²
Significant tornado parameter
4.7
Supercell composite
18.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

012 
WUUS54 KJAN 250633
SVRJAN
MSC163-250715-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
133 AM CDT FRI APR 25 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  YAZOO COUNTY IN CENTRAL MISSISSIPPI

* UNTIL 215 AM CDT

* AT 130 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES SOUTHWEST OF BENTON...OR ABOUT 7 MILES
  SOUTHEAST OF YAZOO CITY...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL...
  BE NEAR BENTON AT 135 AM CDT

A TORNADO WATCH IS ALSO IN EFFECT. TORNADOES CAN DEVELOP SUDDENLY
FROM SEVERE THUNDERSTORMS.

HAIL TO THE SIZE OF PENNIES AND DAMAGING WINDS ARE EXPECTED WITH 
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER WHILE THE STORM 
PASSES.

LAT...LON 3289 9042 3271 9041 3271 9013 3287 9000
          3293 9012

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 24, 1:30 PM CDT, 12 hours 3 minutes earlier.

Area forecast discussion, Apr 24, 1:30 PM CDT, 12 hours 3 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON MS
130 PM CDT THU APR 24 2003

UPDATED ZONES FOR NEW TORNADO WATCH IN SE AR. HAVE ALSO LOWERED
TEMPERATURES IN SEVERAL ZONE GROUPS...PARTICULARLY NE MS WHERE
COOLER MORE STABLE AIR SEEMS TO BE LOCKED IN. CLOSELY MONITORING
DEVELOPING CLUSTER OF STRONG/SEVERE STORMS OVER NORTH CENTRAL LA FOR
THREAT TO SE AR...NE LA AND NW MS ZONES FOR NEXT SEVERAL HOURS.

PRELIMINARY NUMBERS...
JAN   63  80  53 77 54  80 30 00
MEI   62  80  53 75 53  80 20 00

.JAN...
AR...NONE.
LA...FLASH FLOOD WATCH THROUGH TONIGHT LAZ015-016-023>026.
MS...FLASH FLOOD WATCH THROUGH TONIGHT MSZ042>066-072>074.

08
Hazardous weather outlook, Apr 24, 3:09 PM CDT, 10 hours 24 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
309 PM CDT THU APR 24 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND FRIDAY...

...THUNDERSTORMS...
THUNDERSTORMS WILL OCCUR OVER NORTHEAST LOUISIANA...SOUTHEAST
ARKANSAS AND MUCH OF MISSISSIPPI THROUGH THE REMAINDER OF THIS
AFTERNOON.  THE BEST CHANCE FOR SEVERE STORMS THIS AFTERNOON WILL
BE NORTH AND WEST OF A LINE FROM NATCHEZ...TO JACKSON...TO
MERIDIAN.  THESE STORMS WILL BE CAPABLE OF PRODUCING WINDS TO 60
MPH...FREQUENT LIGHTNING...LARGE HAIL...FLOODING DOWNPOURS...AND
ISOLATED TORNADOES.  ISOLATED SEVERE STORMS WILL BE POSSIBLE
SOUTH OF THIS LINE THROUGH THE REMAINDER OF THIS AFTERNOON.  THE
MAIN RISK WITH THESE STORMS WILL BE LARGE HAIL AND HIGH WINDS.
TONIGHT THE FOCUS OF THUNDERSTORM ACTIVITY WILL GRADUALLY SHIFT
TO THE SOUTH AND EAST...BECOMING FOCUSED OVER EASTERN AND
SOUTHERN MISSISSIPPI DURING THE EVENING.  LARGE HAIL...DAMAGING
WINDS...AND ISOLATED TORNADOES WILL REMAIN A RISK HERE INTO THE
EARLY MORNING HOURS.  SHOWERS AND THUNDERSTORMS SHOULD BE MOVING
OUT OF SOUTHEASTERN MISSISSIPPI BEFORE DAWN.

ISOLATED SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE FRIDAY IN
CENTRAL AND EASTERN MISSISSIPPI AS A COLD FRONT PUSHES EAST
THROUGH THE AREA.  FOLLOWING THE ACTIVITY ACROSS OUR AREA
TONIGHT...ENOUGH MOISTURE AND INSTABILITY WILL BE LEFT IN AREAS
EAST OF I-55 TOMORROW TO FUEL ADDITIONAL THUNDERSTORMS. ALTHOUGH
ANY STORMS FORMING DURING THE DAY TOMORROW SHOULD NOT BE AS
WIDESPREAD...A FEW STORMS COULD STILL CONTAIN GUSTY
WINDS...FREQUENT LIGHTNING...AND LARGE HAIL.  HEAVY RAIN WILL NOT
BE AS MUCH OF A CONCERN WITH ANY ACTIVITY FORMING DURING THIS
TIME PERIOD.

DEEP GULF MOISTURE WILL BE FORCED INTO THE REGION BEHIND A WARM
FRONT THAT WILL LIFT NORTHWARD ACROSS MUCH OF THE AREA TODAY.
WEATHER  DISTURBANCES IN UPPER LEVELS OF THE ATMOSPHERE WILL
INTENSIFY THE LIFT NECESSARY FOR THUNDERSTORM DEVELOPMENT. UPPER
JET FLOW WILL ALSO INTENSIFY THIS AFTERNOON AND EVENING TO
PROMOTE ADDITIONAL SUPPORT FOR STRONG CONVECTION. THE COMBINATION
OF MOIST AND UNSTABLE AIR AND STRONG FORCING FROM ACTIVE WEATHER
FEATURES WILL RESULT IN THE LIKELIHOOD OF SEVERE THUNDERSTORM
DEVELOPMENT THIS AFTERNOON...TONIGHT AND FRIDAY.

...FLOODING...
PERIODS OF HEAVY RAINFALL CAN BE EXPECTED ACROSS NORTHEAST
LOUISIANA... SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI THIS
AFTERNOON. FLOODING RAINS WILL BE POSSIBLE OVER NORTHEAST
LOUISIANA AND SECTIONS OF CENTRAL AND SOUTHERN
MISSISSIPPI...GENERALLY SOUTH OF A LINE FROM DELHI LOUISIANA TO
YAZOO CITY MISSISSIPPI TO DEKALB. OCCASIONALLY HEAVY RAIN IS ALSO
POSSIBLE OVER SOUTHEAST ARKANSAS AND NORTH MISSISSIPPI...WHERE
PONDING WATER MAY OCCUR ON ROADWAYS AND IN LOW LYING AREAS.
HEAVY RAIN ASSOCIATED WITH THUNDERSTORMS WILL BECOME FOCUSED OVER
EASTERN AND SOUTHERN MISSISSIPPI THIS EVENING WHILE ACTIVITY
ELSEWHERE SHOULD BEGIN TO DECREASE.  AT THIS TIME THE MAIN FLASH
FLOODING RISK WILL TRANSFER TO THE EAST AND SOUTH OF LINE FROM
COLUMBUS...TO JACKSON...TO NATCHEZ.  ISOLATED THUNDERSTORMS ARE
POSSIBLE AGAIN TOMORROW ACROSS CENTRAL AND EASTERN MISSISSIPPI AS
A COLD FRONT PUSHES THROUGH...BUT AT THIS TIME ANY RAINFALL
ASSOCIATED WITH THIS ACTIVITY SHOULD NOT BE HEAVY ENOUGH TO
PRODUCE ADDITIONAL FLOODING.

DEEP MOISTURE WILL MOVE INTO PLACE ACROSS NORTHEAST LOUISIANA...
SOUTHEAST ARKANSAS AND MUCH OF MISSISSIPPI IN THE WAKE OF A WARM
FRONT THAT WILL STALL ACROSS NORTH AND EAST MISSISSIPPI TODAY.
MOISTURE WILL BE MOST ABUNDANT SOUTH OF THE WARM FRONT THIS
AFTERNOON AND EVENING. PERIODS OF HEAVY RAINFALL CAN BE EXPECTED
FROM THE AFTERNOON THROUGH MIDNIGHT AS STRONG THUNDERSTORMS
DEVELOP OVER THE REGION. THE POSSIBILITY OF THUNDERSTORMS MOVING
ACROSS THE SAME AREAS FOR EXTENDED PERIODS WILL INCREASE THE
POTENTIAL FOR FLOODING.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NEEDED TONIGHT AND FRIDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Apr 24, 10:06 PM CDT, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1006 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1000 PM    HAMBURG                   AR   TORNADO
04/24/03   ASHLEY                         TORNADO REPORTED DOING
                                          DAMAGE NEAR HAMBURG.
                                          REPORTED BY WARREN ASP.
Local storm report, Apr 24, 10:11 PM CDT, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1011 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0955 PM    BRANDON                   MS   WIND DAMAGE
04/24/03   RANKIN                         HOMES AND BUSINESSES
                                          DAMAGED IN AND NEAR
                                          BRANDON.  LIKELY TORNADO.
                                          REPORTED BY BRANDON
                                          EOC.
Local storm report, Apr 24, 10:36 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1036 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1015 PM                              MS   FLOODING
04/24/03   NESHOBA                        NUMEROUS COUNTY ROADS
                                          FLOODED. REPORTED BY
                                          NESHOBA COUNTY EMA.
Local storm report, Apr 24, 11:18 PM CDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1118 PM CDT THU APR 24 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1020 PM    HAMBURG                   AR   WIND DAMAGE
04/24/03   ASHLEY                         POSSIBLE TORNADO.
                                          NUMEROUS TREES AND
                                          POWERLINES DOWN. TWO
                                          HOMES DAMAGED. REPORTED
                                          BY ASHLEY COUNTY EMA.

1032 PM    5 NW LAKE VILLAGE         AR   1.00 INCH HAIL
04/24/03   CHICOT                         REPORTED BY CHICOT COUNTY
                                          EMA.
Local storm report, Apr 25, 12:07 AM CDT, 1 hour 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1207 AM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1158 PM    3 S GRACE                 MS   1.75 INCH HAIL
04/25/03   ISSAQUENA                      REPORTED BY MSU CHASE
                                          TEAM

1201 AM    BELZONI                   MS   FUNNEL CLOUD
04/26/03   HUMPHREYS                      REPORTED BY HUMPHREYS
                                          COUNTY SHERIFFS OFFICE.
Local storm report, Apr 25, 1:21 AM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
121 AM CDT FRI APR 25 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0100 AM    MERIDIAN                  MS   FLOODING
04/26/03   LAUDERDALE                     SOME ROADS IN THE CITY
                                          COVERED BY 1 1/2 FEET OF
                                          WATER.  WATER OVER MANY
                                          CREEK BANKS AND FLOODING
                                          SOME BUILDINGS.  REPORTED
                                          BY THE CITY OF MERIDIAN.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 24, 7:03 PM CDTSevere Thunderstorm WarningJANAttala, Leake42 min
Apr 24, 7:04 PM CDTSevere Thunderstorm WarningJANJefferson46 min
Apr 24, 7:09 PM CDTSevere Thunderstorm WarningJANHolmes41 min
Apr 24, 7:11 PM CDTSevere Thunderstorm WarningJANScott44 min
Apr 24, 7:13 PM CDTTornado WarningJANNoxubee32 min
Apr 24, 7:26 PM CDTSevere Thunderstorm WarningJANClaiborne39 min
Apr 24, 7:52 PM CDTSevere Thunderstorm WarningJANNewton43 min
Apr 24, 8:00 PM CDTSevere Thunderstorm WarningJANHinds30 min
Apr 24, 8:05 PM CDTSevere Thunderstorm WarningJANCopiah, Jefferson, Lincoln50 min
Apr 24, 8:13 PM CDTSevere Thunderstorm WarningJANLauderdale37 min
Apr 24, 8:19 PM CDTSevere Thunderstorm WarningJANJasper, Jones41 min
Apr 24, 8:24 PM CDTFlash Flood WarningJANAttala, Claiborne, Copiah, Hinds, Jefferson, Kemper and 10 more6 hr
Apr 24, 8:25 PM CDTTornado WarningJANMadison30 min
Apr 24, 8:45 PM CDTTornado WarningJANLeake45 min
Apr 24, 8:49 PM CDTTornado WarningJANKemper, Neshoba41 min
Apr 24, 8:57 PM CDTSevere Thunderstorm WarningJANLawrence, Lincoln43 min
Apr 24, 9:05 PM CDTTornado WarningJANHinds40 min
Apr 24, 9:15 PM CDTSevere Thunderstorm WarningJANMadison30 min
Apr 24, 9:19 PM CDTTornado WarningJANRankin61 min
Apr 24, 9:31 PM CDTTornado WarningJANLeake, Neshoba44 min
Apr 24, 9:39 PM CDTSevere Thunderstorm WarningJANLauderdale, Newton46 min
Apr 24, 9:57 PM CDTTornado WarningJANLauderdale43 min
Apr 24, 10:14 PM CDTTornado WarningJANScott61 min
Apr 24, 10:21 PM CDTTornado WarningJANRankin9 min
Apr 24, 10:28 PM CDTSevere Thunderstorm WarningJANSmith32 min
Apr 24, 10:32 PM CDTTornado WarningJANWashington43 min
Apr 24, 10:34 PM CDTTornado WarningJANKemper31 min
Apr 24, 10:55 PM CDTSevere Thunderstorm WarningJANNeshoba, Newton45 min
Apr 24, 11:00 PM CDTSevere Thunderstorm WarningJANNewton40 min
Apr 24, 11:11 PM CDTSevere Thunderstorm WarningJANSharkey44 min
Apr 24, 11:11 PM CDTTornado WarningJANHumphreys, Sunflower, Washington44 min
Apr 24, 11:14 PM CDTSevere Thunderstorm WarningJANJasper, Smith31 min
Apr 24, 11:36 PM CDTSevere Thunderstorm WarningJANLauderdale44 min
Apr 24, 11:42 PM CDTSevere Thunderstorm WarningJANJasper, Newton28 min
Apr 24, 11:44 PM CDTSevere Thunderstorm WarningJANIssaquena46 min
Apr 24, 11:52 PM CDTSevere Thunderstorm WarningJANClarke28 min
Apr 24, 11:56 PM CDTSevere Thunderstorm WarningJANHumphreys, Sharkey79 min
Apr 25, 12:17 AM CDTTornado WarningJANClarke, Jasper, Lauderdale28 min
Apr 25, 12:19 AM CDTSevere Thunderstorm WarningJANYazoo71 min
Apr 25, 12:33 AM CDTTornado WarningJANYazoo57 min
Apr 25, 12:41 AM CDTSevere Thunderstorm WarningJANLauderdale29 min
Apr 25, 3:10 PM CDTSevere Thunderstorm WarningJANLincoln30 min
Apr 25, 3:34 PM CDTSevere Thunderstorm WarningJANLawrence46 min
Apr 25, 3:51 PM CDTSevere Thunderstorm WarningJANCovington, Jones59 min
Apr 25, 3:57 PM CDTSevere Thunderstorm WarningJANJefferson Davis, Marion43 min
Apr 25, 4:06 PM CDTSevere Thunderstorm WarningJANClarke, Lauderdale44 min
Apr 25, 4:13 PM CDTTornado WarningJANJones42 min
Apr 25, 4:16 PM CDTSevere Thunderstorm WarningJANLamar44 min
Apr 25, 4:39 PM CDTSevere Thunderstorm WarningJANJefferson Davis21 min
Apr 25, 4:47 PM CDTSevere Thunderstorm WarningJANCovington28 min
Apr 25, 4:50 PM CDTSevere Thunderstorm WarningJANJones45 min
Apr 25, 4:52 PM CDTSevere Thunderstorm WarningJANForrest, Lamar48 min
Apr 25, 5:12 PM CDTTornado WarningJANForrest, Lamar38 min
Apr 25, 5:16 PM CDTSevere Thunderstorm WarningJANJasper39 min
Apr 25, 5:38 PM CDTSevere Thunderstorm WarningJANMarion27 min
Apr 25, 5:55 PM CDTSevere Thunderstorm WarningJANForrest30 min
Apr 25, 6:00 PM CDTSevere Thunderstorm WarningJANLamar30 min
Apr 25, 6:24 PM CDTSevere Thunderstorm WarningJANForrest46 min
Apr 25, 6:28 PM CDTSevere Thunderstorm WarningJANLamar47 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.